Heavy Rain, Story
- When
- June 14, 6:00 AM CST to June 15, 6:00 AM CST
- Where
- Story County, 0.69 mi S of Gilbert
- Reported by
- CoCoRaHS
- Coordinates
- 42.110, -93.650
A 24 hour rain total of 3.80 inches.
A cold front moved across Iowa overnight from the 14th to 15th of June. The week had been steamy with near record highs and high humidity, making for a highly unstable airmass with CAPE over 3000 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved across Iowa overnight from the 14th to 15th of June. The week had been steamy with near record highs and high humidity, making for a highly unstable airmass with CAPE over 3000 J/kg. Storms initiated along the front in central Iowa later on June 14th, resulting in a number of hail and wind damage reports. While storms dropped below severe limits shortly after midnight, heavy rain continued as thunderstorms trained along the nearly stationary front. This resulted in localized areas received two to four plus inches of rain that flooded a few area roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 5:44 AM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 644 AM CDT Tue Jun 14 2022 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Monday/ Issued at 400 AM CDT Tue Jun 14 2022 Key messaging highlights: * Strong, gusty winds west this morning * Hot and humid area wide today, and again southeast Wednesday * Severe storms and heavy rains possible tonight and Wednesday * Extreme heat possible early next week There is a lot to consider this morning with impactful weather possible across several elements for the next few days. At onset this morning, a small high-based convective cluster producing strong winds was entering southeast SD, but should remain northwest of our forecast area based on extrapolation and local forecast soundings. Of course this cluster shouldn't be there either based on model soundings, but apparently there is a bit more moisture there than depicted by the models. Early morning temps were still in the lower 80s area wide, 3-10 degrees warmer than this time yesterday, setting the stage for both record or near record highs today and record maximum lows, the latter depending on convective trends this evening. The brisk SSW winds keeping our temperatures up may mix further by mid morning, tapping what soundings over western sections suggest may be a brief period of 40-45 mph gusts. The duration shouldn't be more than a few hours however with the low level jet fading so will not issue an advisory for wind. The Heat Advisory will remain in effect today however. Although the 925/850mph thermal ridge is past to the north, wind and mixing will be stronger today so expect highs at or above persistence in most locations, with the biggest difference north where the warm front has now passed. Our attention this evening will then quickly turn to convective trends. Expectations are to remain capped through much of the afternoon, however by the evening hours the combination of increasing 1-2km moisture, and cooling associated with forcing from the bottom of the Rockies upper trough and current NM to NE PV stream should allow convection to develop along and just behind the current NE/SD frontal boundary as it enters western sections. With MLCAPEs possibly reaching 4000 J/kg, and effective shear increasing sharply from just behind the front to the northwest, some severe weather is certainly possible with hail and wind the primary threats. Locally heavy rains will be quite possible too with precipitable water values approaching 2" and warm cloud depths 4+km. Faster cluster movement driven by a 40kt mean wind may reduce the locally heavy rain and flash flooding potential somewhat, especially behind the front, however any cells anchored along the front or nearby outflow boundaries sufficiently near the SW 30kt 925/850mb low level jet could see the mean wind oppose that and result in negligible cell movement boosting flash flood potential. Recent Nam, NamNest, and NSSL ARW runs all depict three hour rainfalls of 2-4", exceeding three hour Flash Flood Guidance. Areal coverage would be minimal, and the HRW FV3 and ARW convection allowing models are not as bullish, so no headline as of yet, but cannot argue with Marginal/Slight WPC Excessive Rainfall potential. The severe potential will ramp up again overnight into Wednesday morning with with aforementioned upstream forcing mechanisms developing a trailing MCS across NE into IA. HREF updraft helicities are actually more aggressive with this instance than earlier in the evening, so strong to severe storms are possible north and west approaching daybreak. Some post-frontal convection may linger into Wednesday, but eyes will turn to the potential for surface based develop along the front by late peak heating. 3000 J/kg uncapped MLCAPEs are expected south and east of Des Moines, and with the upper trough in closer proximity, deep shear will increase keeping strong to severe storms and possibly supercells in the picture. The 0-1km kinematics aren't too favorable for tornadoes in this window either, but the potential cannot be ruled out considering the degree of instability both tonight and late tomorrow. With the front not clearing the forecast area through the afternoon south and east, heat indices may again reach 100 degrees southeast, so have blended into adjacent EAX and DVN headlines and added add a Heat Advisory 1-8pm. There will be lingering low chances for additional convection south Thursday, but things should dry out to end the week as the progressive pattern again builds upper level ridging through the Rockies. This looks to be even more extreme than our current situation however with brisk SSW winds and increasing heights boosting temps well through the 90s and possibly touching the century mark early next week, making additional heat headlines quite possible. Although there are some token nocturnal chances in the forecast through this period, much of the forecast looks dry. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 644 AM CDT Tue Jun 14 2022 There is high confidence in VFR conditions through much of the day with nothing beyond patchy mid and high cloudiness. SSW winds will be gusty today however, especially west during the morning where gusts may reach 40kts. Chances for storms and at least MVFR conditions increase this evening and overnight, but confidence in timing and location is not great, thus there is nothing more than a cursory mention at the moment with thunder omitted until trends dictate otherwise. && .CLIMATE... Issued at 400 AM CDT Tue Jun 14 2022 Another day of record or near record heat is expected today, which may lead to both high and maximum low records for Tuesday/Today. The records for our five primary climate sites are noted below. Waterloo, Ottumwa, and Lamoni would be the more likely record high locations today based on the current forecast. Record maximum low records appear likely at all five locations, but this will be dependent on convective trends into this evening as well. Today's record highs: Mason City (100/1987) Des Moines (101/1886) Waterloo (99/1987) Lamoni (96/1987) Ottumwa (99/1987) Today's record maximum lows (though 1am CDT/midnight CST): Mason City (73/1994) Des Moines (75/1994) Waterloo (75/1994) Lamoni (77/1981) Ottumwa (77/1981) && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ004>006-015-016- 023>025-033>039-044>050-057>062-070>075-081>086-092>097. Heat Advisory from 11 AM this morning to 7 PM CDT this evening for IAZ007-017-026>028. Heat Advisory from 1 PM to 8 PM CDT Wednesday for IAZ062-075-085- 086-095>097. && DISCUSSION...Small AVIATION...Small CLIMATE...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 504 AM CDT Tue Jun 14 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>074- 081>084-092>094-151015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor- Ringgold-Decatur- 504 AM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area. For more details, please visit https://www.weather.gov/dmx. Gusty south to southwest winds expected today with a brief period of 40-45 mph gusts possible this morning, especially west. Thunderstorms return to the region this evening into the overnight hours Wednesday. There is some potential for severe weather with large hail and damaging wind gusts the primary threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances, some strong to severe, continue into Wednesday morning. Additional thunderstorms, some severe, are possible Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and tomorrow. IAZ062-075-085-086-095>097-151015- Poweshiek-Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis- 504 AM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area. For more details, please visit https://www.weather.gov/dmx. Gusty south to southwest winds expected today with a brief period of 30-35 mph gusts possible this morning. Thunderstorms return to the region this evening into the overnight hours Wednesday. There is some potential for severe weather with large hail and damaging wind gusts the primary threats. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Heat Advisory is in effect for the area Wednesday. For more details, please visit https://www.weather.gov/dmx. Thunderstorm chances, some strong to severe, continue into Wednesday morning. Additional thunderstorms, some severe, are possible Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and tomorrow.
The Des Moines radar (KDMX), 43 km away, was scanning. The volume nearest the first event began at 12:02 UTC.
12 heavy rain, 6 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.
A 24 hour rain total of 3.80 inches.
A 24 hour rain total of 4.34 inches.
A 24 hour rain total of 3.63 inches.
A 24 hour rain total of 3.99 inches.
A 24 hour rain total of 3.77 inches.
A 24 hour rain total of 3.04 inches.
A 24 hour rain total of 3.06 inches.
A 24 hour rain total of 3.27 inches.
A 24 hour rain total of 4.50 inches.
Five hour rain total of 3.25 inches, raining at time of report.
Report via mping.
A six hour rain total of 3.60 inches.
A nine hour rain total of 4.60 inches.
Report via social media from the interstate 35 rest area. Time estimated by radar.
Report of a large tree on vehicle. Time estimated by radar.
Multiple trees down and roof damage with strong winds. Time estimated via radar.
Emergency manager reported trees down.
Strong winds reported with quarter sized hail. Relayed by KWWL.
Flooding at intersection of Eagle avenue and 310th street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033216, 1033217, 1033218, 1033219, 1033220, 1033221, 1033225, 1033226, 1033227, 1033209, 1033197, 1033198, 1033212, 1033214, 1033199, 1033200, 1033201, 1033202, 1033203, 1033204, 1033205, 1033206, 1033213.